Visual disturbance due to retinal edema as a complication of imatinib

Article metrics

TO THE EDITOR

Imatinib is a selective inhibitor of the BCR-ABL tyrosine kinase. Recent studies revealed that this agent also inhibits kinases other than ABL, such as platelet-derived growth factor receptor (PDGFR) and KIT, and that it is effective for a variety of hematologic and nonhematologic malignancies.1 A variety of adverse events including cytopenia, nausea, vomiting, edema, myalgia, diarrhea, rash, fatigue, and anorexia have been reported in the context of phase I–III trials in chronic myelocytic leukemia (CML) and phase II trials in gastrointestinal stromal tumors (GIST),2 while most patients tolerate it at clinically effective doses. Herein, we describe a patient with CML who developed severe ocular complication during treatment with imatinib.

A 31-year-old woman with CML in myeloid blast crisis was started on imatinib 400 mg/day in January 2002. She did not develop any adverse effects associated with imatinib, while response to the treatment was poor. We initiated combination chemotherapy using vincristine and prednisolone, but of no avail. She underwent allogeneic hematopoietic stem cell transplantation (umbilical cord blood) in June 2002. The preparative regimen consisted of cyclophosphamide 120 mg/kg and 12 Gy total body irradiation. The prophylaxis of graft-versus-host disease was cyclosporin 3 mg/kg. Her clinical course was uneventful until 2 months after the transplant, when CML recurred in the form of blast crisis. We resumed imatinib 600 mg daily. At 2 months after the initiation of imatinib, she developed generalized edema in the face and extremities. As these symptoms were tolerable and CML was controlled using imatinib, we continued it without reducing the dosage.

After 1 month, she noticed blurred vision of the left eye. Emergency ophthalmologic examination failed to show leukemic infiltration to the retina. Her visual acuity was 6/20. Optical coherent tomography revealed edematous changes in the layer between the pigment epithelium and the neurosensory retina, which was prominent around the macula (Figure 1). We therefore discontinued imatinib. Repeated ophthalmologic examination 14 days after discontinuation of imatinib revealed complete disappearance of macular edema. Her visual acuity improved gradually, and normalized 32 days after cessation of imatinib.

Figure 1
figure1

Optical coherent tomography of the retina. Optical coherent tomography of the retina, on the onset of visual disturbance (a) and 32 days after imatinib discontinuation (b). The wide and narrow arrows indicate the edematous layers and the detached retina, respectively.

Grade I and II edema is one of the most common adverse effects of imatinib, occurring in more than 50% of patients. It is dose-related, frequently involving the periorbital region or lower extremities.3 While the precise mechanism of edema remains unknown, several lines of evidence indicate a role for PDGF in the regulation of interstitial fluid pressure. Mice with homozygous deletions of the PDGFR gene have defective blood vessels and edema.4 Abl/Arg double knockout mice also have edema.5 Imatinib treatment frequently leads to fluid retention, producing several clinical symptoms according to the organs involved. The clinical course of this patient suggests that the visual disturbance was attributable to retinal edema. Ocular manifestation of edema is a recognized problem associated with imatinib use.6 However, periorbital edema and epiphora are the two most common complications, and retinal involvement has never been reported. Since PDGF receptors are expressed in the retina,7 it is reasonable to assume that imatinib may cause retinal edema in some patients. Since edematous changes in the retina, especially in the macula, lead to visual dysfunction, the use of imatinib carries a risk of severe ocular impairment. The incidence of visual disturbance following treatment with imatinib in GIST patients is reported to be 3.4%.8 The mechanism of this complication might be partly attributable to retinal edema. While the mechanism of this complication has not been fully elucidated, we propose adding macular edema to the list of ocular complications associated with imatinib and propose that further research be done to investigate the mechanism involved.

References

  1. 1

    Schiffer CA, Hehlmann R, Larson R . Perspectives on the treatment of chronic phase and advanced phase CML and Philadelphia chromosome positive ALL(1). Leukemia 2003; 17: 691–699.

  2. 2

    Savage DG, Antman KH . Imatinib mesylate – a new oral targeted therapy. N Engl J Med 2002; 346: 683–693.

  3. 3

    Valeyrie L, Bastuji-Garin S, Revuz J, Bachot N, Wechsler J, Berthaud P et al. Adverse cutaneous reactions to imatinib (STI571) in Philadelphia chromosome-positive leukemias: a prospective study of 54 patients. J Am Acad Dermatol 2003; 48: 201–206.

  4. 4

    Lindahl P, Johansson BR, Leveen P, Betsholtz C . Pericyte loss and microaneurysm formation in PDGF-B-deficient mice. Science 1997; 277: 242–245.

  5. 5

    Koleske AJ, Gifford AM, Scott ML, Nee M, Bronson RT, Miczek KA et al. Essential roles for the Abl and Arg tyrosine kinases in neurulation. Neuron 1998; 21: 1259–1272.

  6. 6

    Fraunfelder FW, Solomon J, Druker BJ, Esmaeli B, Kuyl J . Ocular side-effects associated with imatinib mesylate (Gleevec). J Ocul Pharmacol Ther 2003; 19: 371–375.

  7. 7

    Robbins SG, Mixon RN, Wilson DJ, Hart CE, Robertson JE, Westra I et al. Platelet-derived growth factor ligands and receptors immunolocalized in proliferative retinal diseases. Invest Ophthalmol Vis Sci 1994; 35: 3649–3663.

  8. 8

    Joensuu H, Roberts PJ, Sarlomo-Rikala M, Andersson LC, Tervahartiala P, Tuveson D et al. Effect of the tyrosine kinase inhibitor STI571 in a patient with a metastatic gastrointestinal stromal tumor. N Engl J Med 2001; 344: 1052–1056.

Download references

Author information

Correspondence to M Kami.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kusumi, E., Arakawa, A., Kami, M. et al. Visual disturbance due to retinal edema as a complication of imatinib. Leukemia 18, 1138–1139 (2004) doi:10.1038/sj.leu.2403364

Download citation

Further reading